Bowel cancer: Study reveals a popular medication could increase risk of the deadly disease

Bowel cancer: Study reveals a popular medication could increase risk of the deadly disease

Bowel cancer is a general term for any cancer which develops in the large bowel. The disease is sometimes referred to as colon or rectal cancer. The early warning signs of bowel cancer can be very subtle making them easily missed which has a detrimental effect as survival of the deadly disease often depends on how far it has progressed.

Antibiotic use is linked to a heightened risk of bowel cancer but a lower risk of rectal cancer and depends, to some extent, on the type and class of drug prescribed, suggests research published online in the journal Gut.

The findings suggest a pattern of risk that may be linked to differences in gut microbiome activity along the length of the bowel and reiterate the importance of judicious prescribing, say the researchers.

The researchers found that as people’s antibiotics use increased, their odds of being diagnosed with the disease increased.

Specifically, the risk was linked to antibiotics which kill anaerobic bacteria which include common drugs like penicillin and cephalosporins including Keflex.

What the experts said

Professor Kevin McConway, emeritus professor of applied statistics said: “This is a careful and well-conducted study in my view.

“It has advanced what is known about possible associations between antibiotic use and bowel cancer in potentially important ways.

“But it hasn’t given me, personally, any strong concerns about my own past use of antibiotics and my risk of bowel cancer.

“The study has many strengths and in particular it used a large UK database that’s generally considered to be representative of the UK population.

Dr Emmanouil Pappou, colon cancer surgeon at Memorial Sloan Kettering Cancer Center in New York City said: “The reasons for the connection remain unclear and it might not reflect a direct effect of antibiotics at all.

“We don’t know why people in this study received antibiotic prescriptions.”

Dr Pappou noted the risk was greatest among people who had used antibiotics for longer periods of 30 to 60 days or longer, and those patients might have been quite sick.

Published at Mon, 27 Apr 2020 09:12:00 +0000